Arizona, 2012

Flash Flood and Hail in Arizona, July 14, 2012

July 14, 2012 · NWS TWC · 3 events in 2 counties and zones

Very moist air with nearly 2 inches of precipitable water contributed to the development of thunderstorms across much of southeast Arizona, mainly from Tucson westward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Very moist air with nearly 2 inches of precipitable water contributed to the development of thunderstorms across much of southeast Arizona, mainly from Tucson westward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 14, 1:50 PM MST, 21 minutes earlier.

Area forecast discussion, Jul 14, 1:50 PM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST SAT JUL 14 2012

.SYNOPSIS...ABUNDANT MOISTURE WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH MONDAY. SOMEWHAT DRIER AIR WILL MOVE INTO THE
AREA BY MIDWEEK FOR DECREASING PRECIPITATION CHANCES. SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL THEN RETURN LATE IN
THE WEEK AND NEXT WEEKEND.

&&

.DISCUSSION...MCS THAT DEVELOPED OVER CENTRAL SONORA EARLY THIS
MORNING HAS MOVED NWD INTO SRN AZ EARLY THIS AFTERNOON. SCATTERED TO
NUMEROUS SHOWERS/TSTMS ONGOING ACROSS PIMA COUNTY EXTENDING NEWD
INTO WRN GRAHAM COUNTY. VORT MAX ASSOCIATED WITH THIS SYSTEM IS
PROGGED VIA THE 14/12Z GFS TO MOVE NWD INTO CENTRAL AZ THIS EVENING.
DESPITE FAIRLY QUICK NWD CELL MOVEMENT...HEAVY RAINFALL IS A CONCERN
INTO EARLY THIS EVENING. LEAST LIKELY AREA FOR RAINFALL THRU TONIGHT
WILL BE NEAR THE NEW MEXICO BORDER. WILL MAINTAIN A SLIGHT CHANCE OF
SHOWERS/TSTMS MOST SECTIONS LATE TONIGHT.

SUN-TUE...
ABUNDANT MOISTURE IN COMBINATION WITH CONTINUED GENERALLY SLY FLOW
WILL TRANSLATE INTO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS/
TSTMS SUN-MON. BY TUE...14/12Z GFS/ECMWF WERE SIMILAR WITH DEPICTING
AXIS OF DEEPER MOISTURE TO BE SHUNTED EWD INTO NEW MEXICO AS FLOW
ALOFT BECOMES INCREASINGLY SWLY. HAVE OPTED FOR DRY CONDITIONS TUE
ACROSS WRN PIMA COUNTY...AND A CHANCE OF AFTERNOON/EVENING SHOWERS/
TSTMS FROM TUCSON EWD.

WED-THU...
14/12Z GFS/ECMWF WERE SIMILAR WITH DEPICTING A MARKEDLY DRIER REGIME
THIS PERIOD. POPS DEPICT A DOWNWARD TREND WED-THUR VERSUS EARLIER IN
THE WEEK...ALTHOUGH THIS TREND IS NOT QUITE AS MUCH AS THE GFS/ECMWF
INDICATE. ALSO...THE GFS/ECMWF CONTINUE TO PROG THE BULK OF REMNANT
TROPICAL MOISTURE TO REMAIN WEST OF THIS FORECAST AREA. AT ANY
RATE...THE OFFICIAL FORECAST WILL DEPICT ISOLATED-SCATTERED
AFTERNOON AND EVENING SHOWERS/TSTMS FROM TUCSON EWD...AND DRY
CONDITIONS ACROSS WRN PIMA COUNTY AND MUCH OF CENTRAL PIMA COUNTY.

FRI-SAT...
DEEPER MOISTURE IS PROGGED TO RETURN TO SE AZ FRI-SAT AS AN INVERTED
TROUGH MOVES WWD ACROSS CHIHUAHUA AND SONORA. POPS HAVE BEEN TRENDED
UPWARD TO REFLECT THE PROGGED MOISTURE INCREASE AND EXPECTED
INFLUENCE OF THE INVERTED TROUGH. BY SAT...SCATTERED MAINLY
AFTERNOON AND EVENING SHOWERS/TSTMS SHOULD RETURN AT LEAST FROM
TUCSON EWD. HAVE OPTED FOR A SLIGHT CHANCE OF SHOWERS/TSTMS SAT
AFTERNOON AND SAT EVENING ACROSS WRN/CENTRAL PIMA COUNTY.

HIGH TEMPS SUN-TUE TO AVERAGE ABOUT 5 DEGS F BELOW NORMAL. WARMER
WED-THUR DUE TO A DRIER REGIME...THEN DAYTIME TEMPS FRI-SAT TO BE A
DEGREE-OR-TWO ABOVE NORMAL.

&&

.AVIATION...SCT-NMRS TSRA/SHRA THIS EVENING THEN ISOLD-SCT -TSRA/
-SHRA 06Z-18Z SUNDAY. SCT TSRA/SHRA SUNDAY AFTERNOON. BRIEF WIND
GUSTS APPROACHING 40 KTS WITH THE STRONGEST TSRA. OTHERWISE...VFR
CONDITIONS AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU SUNDAY
AFTERNOON OR 16/00Z. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS WILL OCCUR THROUGH MONDAY.
ABUNDANT MOISTURE WILL LEAD TO LOCALLY HEAVY RAINFALL. A SLIGHT
DRYING TREND IS FORECAST BY MIDWEEK. HOWEVER...ADEQUATE MOISTURE
WILL PROVIDE AT LEAST A SLIGHT CHANCE OF MAINLY AFTERNOON AND
EVENING THUNDERSTORMS WEDNESDAY AND THURSDAY. SCATTERED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN BY NEXT WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 14, 8:55 AM MST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
855 AM MST SAT JUL 14 2012

AZZ501>506-514-515-150600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
855 AM MST SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THROUGH TONIGHT. THE MAIN
THREAT WILL BE HEAVY RAINFALL. ALSO...THERE IS THE POSSIBILITY OF
A SEVERE WIND GUST OR TWO OCCURRING...MAINLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS SUNDAY
THROUGH TUESDAY. GIVEN THE VERY MOIST ENVIRONMENT...THE MAIN
THREAT WILL BE LOCALLY HEAVY RAINFALL. THEREAFTER...SOMEWHAT DRIER
AIR WILL LEAD TO DECREASING PRECIPITATION CHANCES DURING THE
LATTER PART OF THE WEEK. THERE WILL STILL BE ENOUGH MOISTURE FOR A
SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WEDNESDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ507>513-150600-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
855 AM MST SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT ISOLATED TO SCATTERED THUNDERSTORMS THROUGH TONIGHT. THE
MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AMPLE MOISTURE WILL PROVIDE THE DAILY CYCLE OF MAINLY AFTERNOON
AND EVENING THUNDERSTORMS SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 14, 12:48 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1248 PM MST SAT JUL 14 2012

AZZ503-504-507-513-142030-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
1248 PM MST SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA AND EXTREME
NORTHWESTERN SANTA CRUZ COUNTIES UNTIL 130 PM MST...

AT 1244 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHEAST OF TUBAC...OR 11 MILES SOUTH
OF GREEN VALLEY.  THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...GREEN VALLEY...SAHUARITA...
ARIVACA JUNCTION AND CORONA DE TUCSON.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3206 11124 3201 11074 3186 11072 3173 11085
      3172 11115
TIME...MOT...LOC 1948Z 180DEG 0KT 3170 11094

MEADOWS
Special weather statement, Jul 14, 1:48 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
148 PM MST SAT JUL 14 2012

AZZ502>507-514-142130-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-SOUTH CENTRAL PINAL COUNTY INCLUDING
ELOY/PICACHO PEAK STATE PARK AZ-SOUTHEAST PINAL COUNTY INCLUDING
KEARNY/MAMMOTH/ORACLE AZ-TOHONO O'ODHAM NATION INCLUDING SELLS
AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL
AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON
AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
148 PM MST SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL AND
NORTHEASTERN PIMA COUNTIES UNTIL 230 PM MST...

AT 145 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF SAHUARITA...OR 11 MILES
SOUTHWEST OF TUCSON...MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...TUCSON...ORO VALLEY...
MARANA...AVRA VALLEY...SAN XAVIER MISSION...TUCSON INTERNATIONAL
AIRPORT...DOVE MOUNTAIN...PICTURE ROCKS...CATALINA...MOUNT
LEMMON/SUMMERHAVEN AND SADDLEBROOKE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3262 11141 3258 11051 3218 11061 3195 11081
      3199 11126
TIME...MOT...LOC 2047Z 197DEG 11KT 3210 11103

MEADOWS
Local storm report, Jul 14, 2:11 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
211 PM MST SAT JUL 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             1 ESE SADDLEBROOKE      32.53N 110.89W
07/14/2012  E1.00 INCH       PINAL              AZ   TRAINED SPOTTER

&&

EVENT NUMBER TWC1200017

JM

The radar

The Tucson radar (KEMX), 75 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Pinal

When
July 14, 2:11 PM MST
Where
Pinal County, 9.35 mi SW of Oracle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.530, -110.890

Hail, Pinal

When
July 14, 2:20 PM MST
Where
Pinal County, 12.02 mi SW of Oracle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.500, -110.919

Flash Flood, Pima

When
July 14, 4:00 PM MST
Where
Pima County, 3.14 mi SE of Sabino to 6.09 mi S of Sabino
Cause
Heavy Rain
Property damage
$500
Reported by
Broadcast Media
Coordinates
32.263, -110.788

Heavy rain caused urban flooding in northeast Tucson. A motorist was rescued when a minivan became stuck in two feet of water in an intersection at Tanque Verde Road and Conestoga Avenue.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402452, 402453, 402454.